Alert archive / Florida / Storm Surge Warnings in 2017
Storm Surge Warning 1016, NWS Mobile, AL
NWS Mobile, AL issued this storm surge warning at Oct 6, 2017, 10:38 AM CDT for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2017, 10:38 AM CDT (15:38 UTC)
- Expired
- Oct 8, 2017, 10:14 AM CDT
- In force
- 48 hr
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL
The radar
The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this storm surge warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this storm surge warning went out at Oct 6, 6:21 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Oct 6, 6:21 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 621 AM CDT Fri Oct 6 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 12Z issuance...VFR conditions expected through the forecast. A chance of shra/tsra are expected mainly over the FL Panhandle this afternoon. THese are not expected to significantly impact operations. /16 && .PREV DISCUSSION... /issued 609 AM CDT Fri Oct 6 2017/ NEAR TERM /Now Through Friday night/...An upper ridge off the Fl coast builds as a strong upper trough moves east across the Rockies to over the Plains. Nate will begin moving north over the southern Gulf of Mexico around an upper trough located over the western Gulf. This weak shortwave will bring a chance of rain to the area today. With the shortwave remaining over the open Gulf, best chance of rain will be along the coast and points south today into this evening. With subsidence from the building western Caribbean upper high increasingly influencing the forecast area today, temps above seasonal expected, ranging from the upper 80s inland to lower 80s along the immediate coast. Tonight, with increasing low level flow off the Gulf, the feeder bands from Nate may start to make an appearance over the marine portion of the forecast area along with near coastal areas. There is a slight chance of these feeder bands working well north of the coast, so have put a small chance of rain inland, mainly after 06z tonight. Increasing low level flow off the Gulf combined with subsidence from the western Caribbean upper high will help keep lows well above seasonal. Lows in the 70s expected. /16 SHORT TERM /Saturday Through Sunday night/...Tropical Storm Nate is forecast to be over the central Gulf of Mexico by Saturday morning, or about 400 miles south of Biloxi, MS. Nate will likley continuing moving north-northwestward near 20 knots, approaching the north central Gulf coast late Saturday evening. Nate is also forecast to strengthen to a cat one hurricane has it travels northward across the north central Gulf of Mexico Saturday afternoon and evening, potentially making landfalls near the Mississippi River Delta around midnight Saturday night and near the Alabama/Mississippi state line Sunday morning. Tropical Cyclone Nate will bring the potential for heavy rains to the area beginning on Saturday and continuing through at least Sunday. Widespread rainfall amounts of two to five inches are likley, with isolated higher amounts up to seven inches possible. A flash flood watch may soon be required for most of the area. Tornadoes will also be possible beginning Saturday and continuing into Sunday for much of the area. Winds should increase to 30 to 50 mph late Saturday night into Sunday morning in the tropical storm watch area with frequent higher gusts. The tropical storm force winds are expected to gradually diminish Sunday afternoon into Sunday evening. Storm surge inundation of 2 to 5 feet, possibly higher, is likely along coastal areas of Mobile and Baldwin counties, with lower values over the western Florida panhandle, but please stay tuned for potential updates regarding this. Other local impacts will be increasing swells along the area beaches over the weekend, resulting in high surf conditions, coastal flooding, and a high risk of rip currents. Rip current risk will remain elevated after the system moves well inland due to long period swell that will continue to approach the coast from the south. High temperatures over the weekend will range from the upper 70s to mid 80s. Low temperatures will be in the mid 70s inland areas, and the upper 70s along the coastal sections. /22 LONG TERM /Monday Through Thursday/...Monday through Wednesday, the Caribbean upper high shifts west, becoming situated over the northern Gulf coast by Wednesday. This will help to keep any shortwave energy well north of the forecast, in this case a shortwave passing north of the forecast area Tuesday into Wednesday. Guidance is advertising a surface front moving south before stalling somewhere over the Southeast Tuesday. Where depends upon the model; the GFS takes it to the coast before stalling whilst the ECMWF keeps it well inland. Heading into the overnight hours Tuesday night, overnight cooling will allow the front to slide south of the coast. Significantly drier air will over spread the area. This drier air will allow for more efficient overnight radiational cooling, and allowing lows in the 70s Monday night to cool off to the mid 60s inland to low 70s along the coast Tueday night and low 60s inland to around 70 along the coast Wednesday. The drier airmass will combine with subsidence from the upper ridge over the northern Gulf coast to allow highs to rise to above seasonal levels into mid week. Highs in the mid to upper 80s expected Monday through Wednesday. Not to leave out the chance of rain, the passing front will bring an uptick in the rain chances Monday into Wednesday. Wednesday into Thursday...a surface ridge that has built over the Plains behind the passing shortwave will build a bit more and pushes a bit cooler and drier air over the area. I say a bit cooler because most of the cooler, drier air is realized with the overnight cooling. Lows in the 60s expected Wednesday night, highs in low to mid 80s Thursday. /16 MARINE...A strong ridge of high pressure will maintain moderate to strong easterly flow through later today. Easterly flow becomes southeast and increases Saturday into Saturday night as Tropical Storm Nate is expected to become a hurricane while moving northwest across the central Gulf. All interests should continue to monitor the latest forecasts from the National Hurricane Center on Tropical Storm Nate. && .MOB WATCHES/WARNINGS/ADVISORIES... AL...Tropical Storm Watch for ALZ261>266. FL...Tropical Storm Watch for FLZ201-202-204-206. MS...Tropical Storm Watch for MSZ078-079. GM...Tropical Storm Watch for GMZ630>635-650-655-670-675. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Oct 6, 7:39 AM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 739 AM CDT Fri Oct 6 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-071245- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 739 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight There is a high risk of deadly rip currents along area beaches through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Tropical Storm Nate over the western Caribbean Sea is forecast to track northward into the Gulf of Mexico by late this evening. Nate is then forecast to strengthen into a hurricane Saturday evening as it enters into the north central Gulf of Mexico, and then make landfall somewhere along the north central gulf coast. Nate will bring the potential for heavy rains to the area beginning on Saturday and continuing through Sunday. Tornadoes will also be possible beginning Saturday and continuing into Sunday for much of the area. Winds will increase to tropical storm force with frequent higher gusts Saturday night into Sunday, and then gradually diminish Sunday afternoon into Sunday evening. Storm surge inundation of 3 to 6 feet, possibly higher, is likely along coastal areas of Mobile and Baldwin counties, with lower values over the western Florida panhandle, but please stay tuned for potential updates regarding this. Deadly rip currents and increasing surf heights along area beaches will also occur through the weekend. Please check our website (www.weather.gov/mob) or the National Hurricane Center (www.hurricanes.gov) for the latest updates on this system. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Thursday. GMZ630>635-650-655-670-675-071245- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 739 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight ...TROPICAL STORM WATCH IN EFFECT THROUGH THE WEEKEND... Tropical Storm Nate over the western Caribbean Sea is forecast to track northward into the Gulf of Mexico by late this evening. Nate is then forecast to strengthen into a hurricane Saturday evening as it enters into the north central Gulf of Mexico, and then make landfall somewhere along the north central gulf coast. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Tropical storm conditions possible, with east to southeast winds around 20 knots increasing to around 40 knots. Frequent higher gusts possible. Seas building to 13 to 18 feet over the weekend. Waterspouts will also be possible beginning Saturday and continuing into Sunday for much of the area.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:01 PM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 4 days |
| Oct 5, 10:17 PM CDT | Tropical Storm Watch | MOB | Baldwin, Clarke, Conecuh, Covington, Escambia, Mobile and 2 more | 18 hr |
| Oct 5, 11:11 PM CDT | Storm Surge Watch | MOB | Baldwin, Mobile | 17 hr |
| Oct 6, 10:38 AM CDT | Hurricane Warning | MOB | Baldwin, Mobile, Washington | 43 hr |
| Oct 6, 2:55 PM CDT | Flash Flood Watch | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 43 hr |
| Oct 6, 4:23 PM CDT | Tropical Storm Warning | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 42 hr |
| Oct 6, 10:38 AM CDT | Hurricane Watch | MOB | Escambia, Okaloosa, Santa Rosa | 36 hr |
Nearby
Storm Surge Warnings in Florida, 2017Storm Surge Warnings in Alabama, 2017Every storm surge warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.